Join for Just $16 A Year
- Discounts on travel and everyday savings
- Subscription to AARP The Magazine
- Free membership for your spouse or partner
A decreased appetite occurs when you have a reduced desire to eat. It may also be known as a poor appetite or loss of appetite.
A wide variety of conditions can cause your appetite to decrease, ranging from mental conditions to physical illnesses.
If you develop a loss of appetite, you may also experience related symptoms, such as weight loss or malnutrition. These can be serious if left untreated, so it is important to find the reason behind your decreased appetite and treat it.
A number of conditions can lead to a decreased appetite. In most cases, your appetite will return to normal once the original condition is treated.
Most commonly, a decreased appetite is due to a bacterial or viral infection. The symptom appears along with other influenza symptoms—such as coughing, tiredness, or sneezing. As these illnesses are typically very short-term and rarely last over a few weeks, your appetite will return to normal quickly.
There are various psychological causes for a decreased appetite. According to the National Institutes of Health (NIH), many elderly people lose their appetites, though the reason why is unknown. (NIH, 2010) Your appetite may also tend to decrease when you are sad, depressed, grieving, or anxious.
Boredom and stress have also been linked to a decreased appetite.
Eating disorders—such as anorexia nervosa—can also lead to a decreased appetite overall. A person with anorexia undergoes self-starvation or other methods to lose weight. People who suffer from this condition are typically underweight and have an extreme fear of gaining weight. Anorexia nervosa can also cause malnutrition.
The following medical conditions may cause your appetite to decrease:
In rare instances, cancer can cause loss of appetite, particularly if it is concentrated in your colon, stomach, ovaries, or pancreas.
Pregnancy can also cause a loss of appetite during the first trimester.
Some medications and drugs may reduce your appetite. These include street drugs—such as cocaine, heroin, and amphetamines—along with prescribed medications, such as some antibiotics, codeine, morphine, and chemotherapy drugs.
Always contact your doctor right away if you begin to lose weight rapidly for no apparent reason.
It is also important to seek immediate medical help if your decreased appetite could be a result of depression, alcohol abuse, or an eating disorder such as anorexia.
Treatment for a decreased appetite will depend on its cause. If the cause is a bacterial or viral infection you will usually not require treatment, as your appetite will quickly return once your infection is cured.
If the decrease is due to a medical condition like cancer or chronic illness, it can be difficult to stimulate your appetite. However, eating with family and friends, cooking your favourite foods, or going out to eat at restaurants may help to encourage eating. Light exercise may help increase appetite, or you might consider focusing on eating just one large meal per day, with light snacks in between.
Eating frequent small meals can be helpful, and these are usually easier on the stomach than large meals. To ensure you are getting enough nutrients from food, meals should be high in calories and protein. You may also want to try liquid protein drinks.
It can be useful to keep a diary of what you eat and drink over a period of a few days to a week. This will help your doctor to assess your nutritional intake and the extent of your decreased appetite.
During your appointment, your doctor will try to create a full picture of your symptom. He or she will measure your weight and height and compare this to the average for the population.
You will also be asked about your medical history, any medications you take, and your diet. Be prepared to answer questions about:
It may then be necessary to conduct tests to find the cause of your decreased appetite. Possible tests include:
In some cases, you will be tested for pregnancy and HIV. Your urine may be tested for traces of drugs.
If your decreased appetite has resulted in malnutrition, you may be given nutrients through an intravenous (IV) line.
Your doctor may refer to you to a mental health specialist or addiction counselor if your loss of appetite is a result of depression, an eating disorder, or drug use.
Loss of appetite caused by medications may be treated by changing your dosage or switching your prescription. Never change your medications without first consulting your doctor.
If your decreased appetite is caused by a short-term condition, you are likely to recover naturally without any long-term effects.
However, if your decreased appetite is caused by a medical condition, the condition could worsen without treatment.
If left untreated, your decreased appetite can also be accompanied with more severe symptoms, such as:
Written by: Kati Blake
Updated on Feb 15, 2013
Medically reviewed by George Krucik, MD
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.
Member access to health and insurance products and services at AARPhealthcare.com.
Members can get an instant quote with AARP® Dental Insurance administered by Delta Dental Insurance Company.
Members can save on eyewear with AARP® Vision Discounts provided by EyeMed.
Caregiving can be a lonely journey, but AARP offers resources that can help.